|FDA has been made
aware of recent, preliminary findings from analyses of data
collected from "The Data Collection on Adverse Events of
Anti-HIV Drugs (D:A:D) Study," a large observational study of
33,347 HIV-1 infected patients living in North America, Europe
and Australia. Patients in this study are being followed to
evaluate the short- and long-term adverse effects of treatment
with anti-HIV drugs.
Analyses of data collected
through February 1, 2007 examined the risk of myocardial
infarction (heart attack) in patients taking selected HIV drugs
from the class of drugs known as nucleoside reverse
transcriptase inhibitors (NRTIs). The NRTIs included in the
analyses were zidovudine, stavudine, abacavir, didanosine, and
lamivudine. No analyses were conducted evaluating the risk of
heart attack when patients take tenofovir or emtricitabine, two
other drugs in the class. The analyses, specifically, describe
the relative risk of heart attack among cumulative use, recent
use (currently using or use within the past 6 months), and past
use (last use greater than 6 months ago) of these drugs.
These analyses showed that recent
use of abacavir or didanosine was associated with an increased
risk of heart attack. Patients taking either of these drugs had
a greater chance of developing a heart attack than patients
taking other medications. The risk did not appear to increase
over time, but remained stable and appeared to be reversible
after abacavir or didanosine were stopped.
In late 2007, GlaxoSmithKline
(GSK), the manufacturer of abacavir, received the preliminary
findings from the D:A:D Study analyses and conducted a search of
their own clinical study databases. The results of the GSK
analysis are inconclusive, but did not show an increased risk.
Bristol Myers Squibb (BMS), the
manufacturer of didanosine, conducted an analysis of their
clinical databases, and similarly, found no increased risk for
heart attack with didanosine use. The results of the BMS
analysis are also inconclusive.
Key findings from the D:A:D Study
are as follows:
- The excess risk of heart attack
in patients taking at least some NRTIs appears to be greater in
patients with other risk factors for heart disease. Risk factors
include a history of heart disease, high cholesterol, high blood
pressure, diabetes, smoking, and age.
- Certain analyses found the risk
of heart attack increased by 49% in patients taking didanosine
and increased by 90% in patients taking abacavir.
- The increased risk for heart
attack remained stable over the course of treatment and the
effect was not seen 6 months after stopping the drugs.
FDA currently believes analyses
conducted with D:A:D Study data are incomplete; no analyses were
conducted evaluating the risk of heart attack when patients take
tenofovir or emtricitabine, two other drugs in the class of
NRTIs. However, FDA continues to evaluate the overall risks and
benefits of abacavir and didanosine. This evaluation may result
in the need to revise labeling for the products. Until this
evaluation is complete, healthcare providers should evaluate the
potential risks and benefits of each HIV-1 antiretroviral drug
their patients are taking, including abacavir and didanosine.
This early communication is in
keeping with FDA's commitment to inform the public about ongoing
safety reviews of drugs. FDA will work with the manufacturers of
abacavir and didanosine to fully evaluate the risks and benefits
associated with the use of these products as part of an HIV
treatment regimen. As soon as this process is complete, FDA will
communicate the conclusions and recommendations to the public.
The FDA urges healthcare
professionals to promptly report serious and unexpected adverse
reactions associated with abacavir and didanosine, and all
drugs, to the FDA MedWatch reporting program, as described
Office of Special Health Issues
Food and Drug Administration
Division of Antiviral Drug Products
Food and Drug Administration